Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 192, NWS Baltimore/Washington

August 5, 2002Fauquier County, Rappahannock County, Warren County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 5, 2002, 4:21 PM EDT for Fauquier County, Rappahannock County, Warren County, Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 5, 2002, 4:21 PM EDT (20:21 UTC)
Expired
Aug 5, 2002, 5:00 PM EDT
In force
39 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Fauquier County, VA, Rappahannock County, VA, Warren County, VA

The radar

The Sterling radar (KLWX), 54 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:36 PM EDTThunderstorm WindCountywide, VATrees were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 2:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2002-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2002-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:50 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 5, 3:50 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED WARNING SECTION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
350 PM EDT MON AUG 5 2002

SHORT TERM...TNGT THRU TUE NGT...

I CAN SAY WITH ENTHUSIASM THAT THE 9 DAY OPPRESSIVE HEAT WAVE WILL
COME TO AN ABRUPT END TONIGHT.

YES IT WAS OPPRESSIVE...BUT THIS 9 DAY STRETCH OF 90+ DAYS AT DCA
PALES IN COMPARISON TO JUL 29 - AUG 18, 1988 WHEN WE HAD 21
STRAIGHT DAYS OF 90 DEG OR HIGHER.

ALL MODELS ARE IN GENERAL AGREEMENT ON THE SCENARIO FOR THE NEXT 48
HRS. PATTERN OVER THE COUNTRY IS BECOMING HIGHLY AMPLIFIED TDA AND
TONIGHT. AS PACIFIC TROF MOVES INTO THE PACIFIC NW STATES...THE
DOWNSTREAM SUBTROPICAL RIDGE WILL SHARPEN FROM THE CENTRAL U.S. INTO
CENTRAL CANADA TDA AND TNGT. A STRONG SHORTWAVE...COMING OUT OF
ONTARIO TDA WILL ROLL DOWN THE E SIDE OF THE SHARPENING RIDGE INTO
NEW ENG TNGT...CARVING OUT A TROF ALG THE E CST. THE TROF WILL
REMAIN IN PLACE THRU TUE NGT.

AT THE SFC...CDFNT WILL PLOW SEWD IN AN AUTUMN LIKE MANNER TONIGHT
PASSING THRU THE AREA SHORTLY AFT MIDNGT. UNLIKE PREVIOUS PATHETIC
JULY AND EARLY AUGUST CDFNTS...NOTHING IS GOING TO STOP THIS ONE AS
IT IS SHOVED THRU THE AREA ON NW FLOW ALOFT AND BEING PUSHED ALONG
BY 1030MB SFC HIGH OVR ONTARIO. LARGE AND STRONG CANADIAN SFC HIGH
WILL DOMINATE TUE AND TUE NGT.

AIR MASS OVR THE AREA IS UNSTABLE WITH LAPS ANALYSIS SHOWING CAPES
OF 2000 TO 3500 J/KG AND LIS OF -6C TO -10C. SCT CONVECTION WILL
DEVELOP DURING THE REMAINDER OF THE AFTRN OVR THE AREA DUE TO
INSTABILITY. MORE ORGANIZED CONVECTION SHOULD PUSH THRU THE AREA
EARLY THIS EVENING ALG THE PREFRONTAL TROF THAT PASSES THRU BETWEEN
21Z AND 03Z. WIND FIELDS ARE NOT THAT IMPRESSIVE. HOWEVER...GOOD
INSTABILITY ALG WITH FORCING AND CONVERGENCE ALG THE PREFRONTAL TROF
COULD RESULT IN SOME STORMS BEING SVR. DAMAGING STRAIGHT LINE WINDS
APPEAR TO BE THE BIGGEST THREAT. SVR ACTIVITY SHOULD DIMINISH BEHIND
PREFRONTAL TROF WITH ONLY A FEW SHRA/TSRA BETWEEN THE PREFRONTAL
TROF AND THE ACTUAL FRONT. BEST CHC OF CONVECTION TONIGHT APPEARS TO
BE ACROSS THE NRN ZNS...CLOSEST TO THE BEST WIND FIELD AND DYNAMICS.
WILL HAVE LIKELY POPS NRN 2.3 OR AREA AND CHC POPS SRN 1/3.

PLENTY OF SUBSIDENCE AND DRY COOL AIR OVR THE AREA TUE AND TUE NGT.
850MB TEMPS TUMBLE TO +9C BY TUE NGT. IT WILL CERTAINLY BE PLEASANT
TUE AND ACTUALLY A BIT COOL IN PLACES TUE NGT.

TIGHT GRADIENT SHOULD RESULT IN BREEZY CONDS ON TUE. WITH AXIS OF
SFC HIGH WELL WEST OF THE REGION...WIND WILL STAY UP TUE NIGHT...BUT
NOT AS STRONG AS TUE.

NGM/ETA/AVN MOS ARE RELATIVELY CLOSE AND TOOK A BLEND OF ALL THE
NUMBERS NEXT 3 PDS. COULD BE IN THE 40S TUE NGT IN SOME OF THE
COLDER WRN VLYS

LONG-TERM (WED- MON)

NORTHERLY FLOW WILL PREVAIL WED-THU KEEPING TEMPS ABOUT 10 DEG BELOW
NORMAL. WARMER TEMPS AND HUMID AIR WILL RETURN TO THE REGION SAT-MON
AS SOUTHERLY FLOW DEVELOPS ON BACKSIDE OF DEPARTING SFC HIGH.
NOT MUCH SKILL AT DAY 7...BUT MODELS HINT A DEVELOPING MID-LVL
TROUGH OVR THE CENTER OF THE NATION.  MRF INDICATES A
SHORTWAVE-TROUGH MOVING ACROSS OH/PA LATE SUN NIGHT..SO HAVE
INTRODUCED 30 POPS FOR SUN-MON.

.LWX...
DC...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
     VAZ025>031...VAZ036>042...VAZ050>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
     WVZ048>053...WVZ055.
MARINE...SMALL CRAFT ADVISORY CHESAPEAKE BAY FROM SMITH POINT NORTHWARD
         SMALL CRAFT ADVISORY FOR THE TIDAL POTOMAC

WALSTON

In the hours before

Special weather statement, Aug 5, 11:00 AM EDT, 5 hours 21 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-050>
057-WVZ048>055-060000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1100 AM EDT MON AUG 5 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
INTO TONIGHT ACROSS ALL OF NORTHERN AND WEST CENTRAL VIRGINIA...MUCH
OF MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA.

A COLD FRONT WILL BE APPROACHING THE AREA THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT IN THE HOT
UNSTABLE AIR MASS OVER THE AREA LATE THIS AFTERNOON AND THIS EVENING.
THE BIGGEST THREAT FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND INTENSE LIGHTNING. IN ADDITION...HAIL IS POSSIBLE. THE STORMS
ARE EXPECTED TO BE MOVING SLOWLY...SO HEAVY RAINFALL MAY RESULT IN
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS THIS EVENING.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WALSTON
Local storm report, Aug 5, 3:34 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON VA
334 PM EDT MON AUG 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    OLDTOWN                   VA   WIND DAMAGE
08/05/02   ALLEGHANY                      2 TREES DOWN.REPORTED BY
                                          ALLEGHANY COUNTY 911.
Special weather statement, Aug 5, 3:45 PM EDT, 36 minutes before
MDZ005-009-010-052030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
345 PM EDT MON AUG 5 2002

...STRONG THUNDERSTORMS APPROACHING SOUTHWEST CARROLL...
MONTGOMERY... AND HOWARD COUNTIES...

AT 345 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS MOVING SOUTHEAST OUT OF FREDERICK COUNTY MARYLAND 5
MILES WEST OF MOUNT AIRY. THESE STORMS HAVE A HISTORY OF PRODUCING
STRONG WINDS...BUT HAVE WEAKENED IN THE LAST 15 MINUTES. IF THESE
STORMS STRENGTHEN ONCE AGAIN...SEVERE THUNDERSTORM WARNINGS MAY BE
REQUIRED FOR PART OF THE AREA.

EXPECT WIND GUSTS TO 50 MPH...SMALL HAIL...AND DANGEROUS LIGHTNING
WITH THESE STORMS AS THEY MOVE SOUTHEAST THROUGH THE SOUTHWEST
CORNER OF CARROLL AND ALL OF HOWARD AND MONTGOMERY COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY
EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND
NORTHWESTERN VIRGINIA AND SOUTHWESTERN WEST VIRGINIA.

MANNING
Local storm report, Aug 5, 4:15 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON VA
415 PM EDT MON AUG 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    OLDTOWN                   MD   WIND DAMAGE
08/05/02   ALLEGANY                       2 TREES DOWN. REPORTED BY
                                          ALLEGANY COUNTY 911.

0410 PM    DAMASCUS                  MD   0.88 IN HAIL
08/05/02   MONTGOMERY                     45 MPH WIND GUSTS.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:33 PM EDTSpecial Marine WarningLWX57 min
Aug 5, 4:49 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church56 min
Aug 5, 5:17 PM EDTSpecial Marine WarningLWX88 min
Aug 5, 2:35 PM EDTSevere Thunderstorm WarningLWXAllegany40 min
Aug 5, 3:22 PM EDTSevere Thunderstorm WarningLWXFrederick38 min
Aug 5, 3:56 PM EDTSevere Thunderstorm WarningLWXMontgomery64 min
Aug 5, 4:11 PM EDTSevere Thunderstorm WarningLWXHoward49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.